Steamboat Springs Teen Council teaches school staff about overdoses | SteamboatToday.com
YOUR AD HERE »

Steamboat Springs Teen Council teaches school staff about overdoses

Narcan overdose reversal meds available throughout school district

Steamboat Springs Teen Council members, from left, Suzy Magill, Allie Keefe and Makena James along with Heidi Brown, prevention director at Partners for Youth, speak with bus driver Marc DiPinto, who lost a cousin from an overdose of heroin laced with fentanyl.
Suzie Romig/Steamboat Pilot & Today

The current class of the Steamboat Springs Teen Council does not want to see any more Yampa Valley residents die from opioid or fentanyl overdoses.

So, last week, 15 members of the Teen Council spoke at Steamboat Springs School District staff meetings to teach attendees about the use of naloxone spray — also known by the brand name Narcan — to reverse an opioid drug overdose, especially for illegal drugs laced with fentanyl.

Following the student-led trainings, which were conducted in conjunction with nonprofit Partners for Youth, more than 300 boxes of the two-dose Narcan were distributed across the school district to teachers, coaches, nurses and bus drivers. Presentations are planned in January for Steamboat Mountain School staff.



On Dec. 7, Teen Council members Suzy Magill, Allie Keefe and Makena James presented to a group of school district bus drivers. Employee Marc DiPinto approached the students after the presentation to say thanks for their education and advocacy, noting he lost a cousin to an overdose of heroin laced with fentanyl several years ago that was extremely hard on his family.

Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine, according to the Centers for Disease Control and Prevention.



Educators said as much as parents would like to hope opioids and fentanyl are not a problem for local teenagers, they already are. Local law enforcement officials say the use of Narcan is becoming more common. For example, Routt County Sheriff staff used Narcan on an adult in April in Milner, Patrol Lt. Ryan Adrian said.

“What we know is there are many more overdose reversals that are not being reported,” said Lindsey Simbeye, external relations strategist with the Colorado Consortium for Prescription Drug Abuse Prevention, who trained the Teen Council.

The 2022-23 class of the Steamboat Springs Teen Council, which includes 16 students from Steamboat Springs High School and three students from Steamboat Mountain School, are working to educate and advocate about how to save lives during opioid drug overdoses.
Heidi Brown/Courtesy photo

“When our youth takes something like this project on, and communicates the importance like this, our community tends to pay better attention,” Simbeye said. “This initiative has gotten statewide visibility.”

Simbeye said state records show five drug overdose deaths in Routt County in 2020-2021, although the state does not release ages. Past Steamboat Pilot & Today coverage shows two high school graduates from Steamboat have died due to fentanyl.

In late November, the Steamboat Springs Police Department reported seizing almost twice as much fentanyl in 2022 compared to 2021.

Shelby DeWolfe, school district behavioral health and restorative practices coordinator, pointed out the death of a Colorado Springs high school student who ingested fentanyl in a pill in December 2021 in a school bathroom. The student overdosed during class and died in the hospital.

Heidi Brown, prevention director at Partners for Youth, said the Narcan distributed to school district staff is provided through the state’s Naloxone Bulk Purchase Fund, which allows eligible entities to purchase opiate antagonists at low or no cost. Narcan spray also is available for free from The Health Partnership at 2720 Lincoln Ave. in Steamboat, and Coloradans can get naloxone from pharmacies without a prescription due to a standing state order.

Two key signs of an opioid overdose include blue lips and nails as well as slow, shallow “death rattle” breathing. The trainers instructed staff first to try to wake up the suspected overdose victim by calling their name loudly and then running knuckles hard across the person’s sternum. 911 should be called ASAP.

Administering Narcan cannot physically harm people if they are not having an opioid overdose, and Good Samaritan laws protect citizen responders who administer naloxone spray in good faith to try to save a life.

The students said people usually do not choose to ingest fentanyl, as it is laced into black market drugs such as pain pills, methamphetamine, heroin or cocaine. Fentanyl overdose deaths in Colorado continue to rise from 222 in 2019, 540 in 2020 and 912 in 2021, according to the Colorado Department of Public Health & Environment.

School staff are encouraged to download the smart phone app OpiRescue for advice on recognizing, reversing and reporting opioid overdoses.

DeWolfe said some high school students already are carrying Narcan in their vehicles in case of emergencies, but current school district policy does not allow students to carry prescriptions or other drugs inside school buildings. So, the district currently is working on an official policy update in order to empower older students to carry Narcan. The overdose reversal drug also can be found for use in the AED, or defibrillator, cabinets in the schools.


Support Local Journalism

Support Local Journalism

Readers around Steamboat and Routt County make the Steamboat Pilot & Today’s work possible. Your financial contribution supports our efforts to deliver quality, locally relevant journalism.

Now more than ever, your support is critical to help us keep our community informed about the evolving coronavirus pandemic and the impact it is having locally. Every contribution, however large or small, will make a difference.

Each donation will be used exclusively for the development and creation of increased news coverage.